Ketoprofen Extended-release Recall
Get an alert when a recall is issued.
Questions & Answers
Side Effects & Adverse Reactions
Clinical trials of several COX-2 selective and nonselective NSAIDs of up to three years duration have shown an increased risk of serious cardiovascular (CV) thrombotic events, myocardial infarction, and stroke, which can be fatal. All NSAIDs, both COX-2 selective and non-selective, may have a similar risk. Patients with known CV disease or risk factors for CV disease may be at greater risk. To minimize the potential risk for an adverse CV event in patients treated with an NSAID, the lowest effective dose should be used for the shortest duration possible. Physicians and patients should remain alert for the development of such events, even in the absence of previous CV symptoms. Patients should be informed about the signs and/or symptoms of serious CV events and the steps to take if they occur.
There is no consistent evidence that concurrent use of aspirin mitigates the increased risk of serious CV thrombotic events associated with NSAID use. The concurrent use of aspirin and an NSAID does increase the risk of serious GI events (see WARNINGS – Gastrointestinal Effects: Risk of Ulceration, Bleeding, and Perforation).
Two large, controlled, clinical trials of a COX-2 selective NSAID for the treatment of pain in the first 10 –14 days following CABG surgery found an increased incidence of myocardial infarction and stroke (see CONTRAINDICATIONS).
NSAIDs, including ketoprofen extended-release capsules, can lead to onset of new hypertension or worsening of preexisting hypertension, either of which may contribute to the increased incidence of CV events. Patients taking thiazides or loop diuretics may have impaired response to these therapies when taking NSAIDs. NSAIDs, including ketoprofen extended-release capsules, should be used with caution in patients with hypertension. Blood pressure (BP) should be monitored closely during the initiation of NSAID treatment and throughout the course of therapy.
Fluid retention and edema have been observed in some patients taking NSAIDs. Peripheral edema has been observed in approximately 2% of patients taking ketoprofen. Ketoprofen extended-release capsules should be used with caution in patients with fluid retention or heart failure.
NSAIDs, including ketoprofen extended-release capsules, can cause serious gastrointestinal-(GI) adverse events including inflammation, bleeding, ulceration, and perforation, of the stomach, small intestine, or large intestine, which can be fatal. These serious adverse events can occur at any time with or without warning symptoms, in patients treated with NSAIDs. Only one in five patients, who develop a serious upper GI adverse event on NSAID therapy, is symptomatic. Upper GI ulcers, gross bleeding, or perforation caused by NSAIDs occur in approximately 1% of patients treated for 3 to 6 months, and in about 2-4% of patients treated for one year. These trends continue with longer duration of use, increasing the likelihood of developing a serious GI event at some time during the course of therapy. However, even short-term therapy is not without risk.
NSAIDs should be prescribed with extreme caution in those with a prior history of ulcer disease or gastrointestinal bleeding. Patients with a prior history of peptic ulcer disease and/or gastrointestinal bleeding who use NSAIDs have a greater than 10-fold increased risk for developing a GI bleed compared to patients with neither of these risk factors. Other factors that increase the risk for GI bleeding in patients treated with NSAIDs include concomitant use of oral corticosteroids or anticoagulants, longer duration of NSAID therapy, smoking, use of alcohol, older age, and poor general health status. Most spontaneous reports of fatal GI events are in elderly or debilitated patients and therefore, special care should be taken in treating this population.
To minimize the potential risk for an adverse GI event in patients treated with an NSAID, the lowest effective dose should be used for the shortest possible duration. Patients and physicians should remain alert for signs and symptoms of GI ulceration and bleeding during NSAID therapy and promptly initiate additional evaluation and treatment if a serious GI adverse event is suspected. This should include discontinuation of the NSAID until a serious GI adverse event is ruled out. For high risk patients, alternate therapies that do not involve NSAIDs should be considered.
Long-term administration of NSAIDs has resulted in renal papillary necrosis and other renal injury. Renal toxicity has also been seen in patients in whom renal prostaglandins have a compensatory role in the maintenance of renal perfusion. In these patients, administration of a nonsteroidal anti-inflammatory drug may cause a dose-dependent reduction in prostaglandin formation and, secondarily, in renal blood flow, which may precipitate overt renal decompensation. Patients at greater risk of this reaction are those with impaired renal function, heart failure, liver dysfunction, those taking diuretics and ACE inhibitors, and the elderly. Discontinuation of NSAID therapy is usually followed by recovery to the pretreatment state.
No information is available from controlled clinical studies regarding the use of ketoprofen extended-release capsules in patients with advanced renal disease. Therefore, treatment with ketoprofen extended-release capsules is not recommended in these patients with advanced renal disease. If ketoprofen extended-release capsules therapy must be initiated, close monitoring of the patient's renal function is advisable.
As with other NSAIDs, anaphylactoid reactions may occur in patients without known prior exposure to ketoprofen extended-release capsules. Ketoprofen extended-release capsules should not be given to patients with the aspirin triad. This symptom complex typically occurs in asthmatic patients who experience rhinitis with or without nasal polyps, or who exhibit severe, potentially fatal bronchospasm after taking aspirin or other NSAIDs (see CONTRAINDICATIONS and PRECAUTIONS – Preexisting Asthma). Emergency help should be sought in cases where an anaphylactoid reaction occurs.
NSAIDs, including ketoprofen extended-release capsules, can cause serious skin adverse events such as exfoliative dermatitis, Stevens-Johnson Syndrome (SJS), and toxic epidermal necrolysis (TEN), which can be fatal. These serious events may occur without warning. Patients should be informed about the signs and symptoms of serious skin manifestations and use of the drug should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.
In late pregnancy, as with other NSAIDs, ketoprofen extended-release capsules should be avoided because they may cause premature closure of the ductus arteriosus.
There is currently no legal information available for this drug.
FDA Safety Alerts
There are currently no FDA safety alerts available for this drug.
There is currently no manufacturer warning information available for this drug.
FDA Labeling Changes
There are currently no FDA labeling changes available for this drug.
Carefully consider the potential benefits and risks of ketoprofen extended-release capsules and other treatment options before deciding to use ketoprofen extended-release capsules. Use the lowest effective dose for the shortest duration consistent with individual patient treatment goals (see WARNINGS).
Ketoprofen extended-release capsule is indicated for the management of the signs and symptoms of rheumatoid arthritis and osteoarthritis.
Ketoprofen extended-release capsule is not recommended for treatment of acute pain because of its extended-release characteristics (see “PHARMACOKINETICS”).
There is currently no drug history available for this drug.
Ketoprofen is a nonsteroidal anti-inflammatory drug. The chemical name for ketoprofen is 2-(3-benzoylphenyl)-propionic acid with the following structural formula:
Its molecular formula is C16H14O3, with a molecular weight of 254.29. It has a pKa of 5.94 in methanol:water (3:1) and an n-octanol:water partition coefficient of 0.97 (buffer pH 7.4).
Ketoprofen is a white or off-white, odorless, nonhygroscopic, fine to granular powder, melting at about 95°C. It is freely soluble in ethanol, chloroform, acetone, ether and soluble in benzene and strong alkali, but practically insoluble in water at 20°C.
Each ketoprofen extended-release 100 mg, 150 mg, or 200 mg capsule contains ketoprofen in the form of hundreds of coated pellets. The dissolution of the pellets is pH dependent with optimum dissolution occurring at pH 6.5-7.5. There is no dissolution at pH 1. In addition, each capsule contains the following inactive ingredients: black iron oxide, D&C Yellow 10, ethylcellulose, FD&C Blue 1, FD&C Blue 2, FD&C Red 40, gelatin, propylene glycol, shellac, starch, sucrose, talc, and titanium dioxide.